Grüss-type bounds for covariances and the notion of quadrant dependence in expectation

Martín Egozcue*, Luis Fuentes García, Wing Keung WONG, Ričardas Zitikis

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

15 Citations (Scopus)


We show that Grüss-type probabilistic inequalities for covariances can be considerably sharpened when the underlying random variables are quadrant dependent in expectation (QDE). The herein established covariance bounds not only sharpen the classical Grüss inequality but also improve upon recently derived Grüss-type bounds under the assumption of quadrant dependency (QD), which is stronger than QDE. We illustrate our general results with examples based on specially devised bivariate distributions that are QDE but not QD. Such results play important roles in decision making under uncertainty, and particularly in areas such as economics, finance, and insurance.

Original languageEnglish
Pages (from-to)1288-1297
Number of pages10
JournalCentral European Journal of Mathematics
Issue number6
Publication statusPublished - Dec 2011

Scopus Subject Areas

  • Mathematics(all)

User-Defined Keywords

  • Covariance bound
  • Cuadras representation
  • Grüss's inequality
  • Hoeffding representation
  • Quadrant dependence
  • Quadrant dependence in expectation


Dive into the research topics of 'Grüss-type bounds for covariances and the notion of quadrant dependence in expectation'. Together they form a unique fingerprint.

Cite this